Alert archive / California / Freeze Warnings in 2018
Freeze Warning 17, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Dec 27, 2018, 10:45 PM PST for Humboldt County, Mendocino County, California. It took effect at Dec 28, 2018, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2018, 10:45 PM PST (06:45 UTC)
- In effect from
- Dec 28, 2018, 1:00 AM PST
- Expired
- Dec 28, 2018, 9:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 6.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
062 WWUS76 KEKA 280645 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1045 PM PST Thu Dec 27 2018 CAZ103-112-281700- /O.UPG.KEKA.FR.Y.0042.181228T0900Z-181228T1700Z/ /O.NEW.KEKA.FZ.W.0017.181228T0900Z-181228T1700Z/ Northern Humboldt Coast-Southwestern Mendocino Interior- 1045 PM PST Thu Dec 27 2018 ...FREEZE WARNING IN EFFECT UNTIL 9 AM PST FRIDAY... The National Weather Service in Eureka has issued a Freeze Warning...which is in effect until 9 AM PST Friday. The Frost Advisory is no longer in effect. * LOW TEMPERATURES...lower 30s. * LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...Boonville... Comptche. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ101-109-281700- /O.CON.KEKA.FR.Y.0042.181228T0900Z-181228T1700Z/ Coastal Del Norte-Mendocino Coast- 1045 PM PST Thu Dec 27 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY... * LOW TEMPERATURES...mid 30s. * LOCATIONS INCLUDE...Crescent City...Fort Bragg...Point Arena. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Dec 27, 3:15 PM PST, 7 hours 30 minutes earlier.
Area forecast discussion, Dec 27, 3:15 PM PST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
315 PM PST Thu Dec 27 2018
.SYNOPSIS...High pressure will ensure dry and seasonably cool
weather through Saturday, followed by another weak front passing
by Saturday night into Sunday morning with some light rainfall.
High pressure will return early next week.
&&
.DISCUSSION...High pressure is providing northwest California with
widespread sunshine this afternoon, and for most locations that
was the case this morning as well. However, some fog and low
clouds lingered until around noon in the interior river valleys of
Trinity, eastern Del Norte & Humboldt County. Even with the
sunshine, temperatures are running about 3 to 6 degrees cooler
than yesterday along the coastal plain and in the valleys, and 8
to 16 degrees colder across most of the higher elevations. These
temperatures are near or slightly below seasonal normals for late
December. Additionally, a brisk northerly breeze is adding to the
chill, gusting as high as 25 to 30 mph locally along exposed
portions of the coast and high terrain, particularly near and
south of Cape Mendocino. Expect another breezy afternoon tomorrow,
but not quite as gusty as today. Lighter winds can be expected
Saturday.
These winds will gradually drop off this evening and tonight, and
with clear skies under building high pressure, most lower
elevation locations will decouple. This will set the stage for a
rather chilly night, with 30s for the coastal plain, and 20s for
many interior areas. Have issued a Frost Advisory late tonight
into Friday morning for those portions of the coastal plain and
adjacent inland areas that still have not had their 'killing
freeze'. Would be concerned about some freezing temperatures in
the Frost Advisory area, but with dewpoints generally in the
upper 30s and low 40s, and a bit of an easterly wind lingering
overnight, will keep forecast low temps at or above 32 degrees
there.
Guidance is pointing toward slightly milder temps Friday night,
though still seasonably chilly. May still end up with a Frost
Advisory for some areas given the clear skies and light winds.
Inland valley areas will continue to have areas of fog and low
clouds the next couple of mornings, with even some freezing fog
possible in Trinity County. Fog may linger into the afternoon in a
few more sheltered areas. Northerly breezes will
Otherwise, the forecast will remain quiet through next week. A
cold front is still forecast to clip our region with a brief
period of showers late Friday night into early Sunday morning.
Model guidance has been trending lighter with respect to rainfall
with that system, which is not a surprise given the strength of
the high pressure ridge over the eastern Pacific. Models begin to
diverge late next week, but at this point confidence is high that
the Monday through Wednesday period will be dry as well. We may
have to watch for frost at the coast Monday or Tuesday morning,
and there will continue to be some inland morning valley fog and
low clouds...otherwise expect more sunshine. /AAD
&&
.AVIATION...Lower clouds and brief light showers moved ashore
north of Cape Mendocino late night/early morning...especially at
Crescent City. Afterwards, conditions became mostly SKC. Inland
areas were SKC except over numerous colder mountain river valleys
where low clouds and fog developed overnight. Light NE downslope
winds along the Redwood Coast no doubt inhibited fog and stratus
development. Afternoon winds became breezy as expected and will
diminish by early evening. LLWS was a weak threat to aviation this
morning, but is not really significant this afternoon. Strong
high pressure, with chilly temps under mostly SKC and continued
weak offshore flow will limit low clouds and fog formation at the
coast again tonight. Interior mountain river valleys may again
develop patchy fog in the morning...however Ukiah is expected to
remain VFR.
&&
.MARINE...Gusty northerlies will continue through Friday morning,
with some Gale Force gusts possible across the southern outer waters
through early on Friday. Winds will weaken through the day on Friday
and become moderate to fresh breezes through Sunday afternoon. Gusty
northerlies will redevelop Sunday evening, with some Gale Force
gusts possible through Monday evening. Winds will weaken Tuesday
afternoon and remain relatively calm through the rest of the
forecast period.
Several west to northwest swells will move through the coastal
waters over the next seven days. The first has already began to move
through this afternoon and will continue through early on Friday.
Combined seas will peak Friday morning around 14 feet in the
southern outer waters and slowly subside through Saturday. A second
west to northwest swell will move through the waters Saturday before
waning late on Sunday. Combined seas will continue to be around 10
feet with this swell across the outer waters. A third west to
northwest swell will move through early on Tuesday. Combined seas
will remain above 10 feet until Tuesday afternoon, with seas
continuing to gradually diminish through the rest of the forecast
period.
&&
.SURF ZONE...A slight risk of sneaker waves will be possible on
Friday evening and into Saturday due to a building longer period
west to northwest swell that will begin to move through the waters
early on Saturday. A greater threat for sneaker waves will be on
Tuesday afternoon as yet another west to northwest swell moves
through the coastal waters late on Monday.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory from 1 AM to 9 AM PST Friday for CAZ101-103-109-
112.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from
9 PM this evening to 3 AM PST Friday for PZZ450.
Small Craft Advisory from 9 PM this evening to 6 AM PST Saturday
for PZZ455.
Small Craft Advisory from 9 PM this evening to 9 PM PST Friday
for PZZ470.
Small Craft Advisory from 9 PM this evening to noon PST Saturday
for PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Dec 27, 1:58 PM PST, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 158 PM PST Thu Dec 27 2018 CAZ102-104>108-110-111-113-282200- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southeastern Mendocino Interior- 158 PM PST Thu Dec 27 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ101-103-109-112-282200- Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- Southwestern Mendocino Interior- 158 PM PST Thu Dec 27 2018 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Frost Advisory is in effect for late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Frost Advisory is in effect Friday morning. Otherwise, no hazardous weather is expected through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 3:17 AM PST | Beach Hazards Statement | EKA | Del Norte, Humboldt, Mendocino | 41 hr |
| Dec 28, 3:08 PM PST | Frost Advisory | EKA | Humboldt, Mendocino | 18 hr |
Nearby
Freeze Warnings in California, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.